Brantford Police Issue Warning About Dangers of Opioid Use
The Brantford Police Service Warns the Public About the Dangers of Opioid Use and Offers Information on How to Protect Oneself
On Wednesday, October 19, 2016, within two hours, the Brantford Police Service and County of Brant Ambulance Service responded to three separate incidents. Four people overdosed on what is suspected to be prescription opioids or fentanyl. In these incidents, three of the four people were administered the prescription Nalaxone to reverse the effects of the overdose. If it weren’t for the quick response and effective treatment by paramedics, the result could have been fatal. All persons were transported to the Brantford General Hospital.
This number is extremely concerning. The Brantford Police Service want the public to be aware of the extreme dangers of the illegal and illicit use of these medications.
“The primary concern of the Brantford Police Service is the safety of all people in the community. Illicit fentanyl and opioid use is quickly becoming a public safety emergency in Canada and we will take all steps needed to ensure we offer the appropriate education and support to everyone in Brantford.”
– Sergeant Rob Gillespie, Brantford Police Street Crime Unit.
What is Fentanyl?
Fentanyl is a synthetic opiate used for chronic severe pain management for those already used to, or tolerant of, powerful opiates. It's available as a 72hr patch for long-term use, as a lollipop or sucker, as a pill or by injection. Heroin, cocaine, oxycodone, and other drugs can be cut with fentanyl, in powder, liquid or pill form. It often comes in similar packaging.
Signs of an Overdose
- Extremely small pupils
- Discolouration of mouth and nails
- Severe sleepiness
- Slow heartbeat
- Trouble breathing
- Slow, shallow breathing or snoring
- Cold, clammy skin
- Trouble walking or talking
If you see anyone displaying the signs of an overdose contact 911 right away!
What is Naloxone?
- Naloxone is an emergency medication that reverses the effects of an overdose from opioids such as fentanyl, heroin, methadone, and morphine.
- You can get a take-home naloxone kit for free, confidentially, from Public Health units and other service organizations throughout Ontario.
Be Drug Smart
- If you are going to use, be drug smart
- Don’t use alone
- Start with a small amount
- Learn about Naloxone
For more information please visit the Face the Fentanyl website.
Naloxone kits are available. For further information contact your pharmacist, the BCHU, or St. Leonard’s.
“Responding to the Changing Needs of our Community”